Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Lincoln, IL

May 31, 2018Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2018, 10:33 AM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 57 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 10:33 AM CDT (15:33 UTC)
Expired
May 31, 2018, 11:30 AM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 11:01 AM CDTTSTM WND DMGFlora, ILNUMEROUS TREES AND POWERLINES DOWN. SOME LARGE TREES DOWNED ON HOUSES. TIME ESTIMATED FROM RADAR.
May 31, 11:02 AM CDTTSTM WND DMG1 N Flora, ILLARGE TREE FELL ONTO A GARAGE. SOCIAL MEDIA REPORT
May 31, 11:03 AM CDTTSTM WND DMGFlora, ILMULTIPLE TREES DOWN. REPORTS OF TREES ON HOMES.
May 31, 11:03 AM CDTTSTM WND DMGXenia, ILMULTIPLE TREES DOWN.
May 31, 11:09 AM CDTTSTM WND DMGOlney, ILPINE TREE FELL THROUGH A HOUSE. ANOTHER TREE DOWN ACROSS DRIVEWAY. SOCIAL MEDIA REPORT
May 31, 11:12 AM CDTTSTM WND GST 652 Sw Olney, IL
May 31, 11:22 AM CDTTSTM WND DMG2 Ssw Louisville, ILNUMEROUS SMALL TREES UP TO 24 INCHES BLOWN DOWN...BARN DESTROYED.
May 31, 11:22 AM CDTTSTM WND GST 582 Ssw Louisville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:31 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS53 KILX 311533
SVRILX
ILC025-079-159-311630-
/O.NEW.KILX.SV.W.0046.180531T1533Z-180531T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1033 AM CDT THU MAY 31 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Jasper County in southeastern Illinois...
  Richland County in southeastern Illinois...
  Clay County in south central Illinois...

* Until 1130 AM CDT

* At 1033 AM CDT, a severe thunderstorm was located near Cisne, or 12
  miles northwest of Fairfield, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Olney, Flora, Newton, Louisville, Clay City, Noble, Xenia, Bible
  Grove, Ste. Marie, Willow Hill, Parkersburg, Claremont, Calhoun,
  Sailor Springs, Ingraham, West Liberty, Schnell, Bogota, Dundas and
  Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8814 3860 8816 3861 8870 3877 8869
      3892 8840 3891 8837 3893 8836 3909 8801
      3905 8795 3885 8795 3885 8791 3857 8791
TIME...MOT...LOC 1533Z 240DEG 47KT 3849 8855 

HAIL...0.75IN
WIND...70MPH
 
$$

Barker
1 follow-up statement
071 
WWUS53 KILX 311549
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1049 AM CDT THU MAY 31 2018

ILC025-079-159-311630-
/O.CON.KILX.SV.W.0046.000000T0000Z-180531T1630Z/
Jasper-Richland-Clay-
1049 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHERN JASPER...RICHLAND AND CLAY COUNTIES...

At 1049 AM CDT, severe thunderstorms were located along a line
extending from near Xenia to 7 miles east of Cisne, moving northeast
at 45 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Olney, Flora, Newton, Louisville, Clay City, Noble, Xenia, Bible
Grove, Ste. Marie, Willow Hill, Parkersburg, Claremont, Calhoun,
Sailor Springs, Ingraham, West Liberty, Schnell, Bogota, Dundas and
Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 8814 3860 8816 3861 8870 3877 8869
      3892 8840 3891 8837 3893 8836 3909 8801
      3905 8795 3885 8795 3885 8791 3857 8791
TIME...MOT...LOC 1549Z 230DEG 38KT 3868 8867 3850 8831 

HAIL...0.75IN
WIND...70MPH
 
$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 31, 6:56 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
656 AM CDT Thu May 31 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 310 AM CDT Thu May 31 2018

What remains of Alberto is being phased with another 500 mb wave
over the Upper Midwest this morning. An MCV associated with the
MCS currently over the Plains makes its way into the mid Miss
River Valley by midday. This wave will run into moderately
unstable air early, and short term models are producing some
scattered showers and thunderstorms across the southern third of
IL. However, the bulk shear is limited in the first round. As the
afternoon progresses, the better shear sets up in southern IL and
whatever air has had a chance to reenergize, or areas that were
not turned over, will have the potential to develop into more
severe storms. Much of the storms for Central IL will be either
surface based convection, with afternoon peak heating...or a
hybrid of the afternoon instability and cold pools from the
convection to the south of ILX CWA. Given the general instability
in the area, developing strong updrafts will result in a threat
for damaging winds and large hail with the stronger storms for the
areas along and south of a line from Macomb to Bloomington. So
far, the bulk of the activity for Central IL will come to an end
near sunset...with the storms to the south persisting in the
stronger shear environment. Temps today will climb to upper
80s/low 90s, with afternoon convection potentially limiting some
of that climb, esp south of I-70.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 310 AM CDT Thu May 31 2018

So far, the forecast for Friday dries out briefly, but that will
depend on just how efficiently that wave moves out as it gets
kicked by the next trof moving into the High Plains tomorrow
night. This next trof is taking on some interesting
characteristics. The trof goes to a negative tilt pretty quickly
Friday night/Saturday, but the surface low remains elongated and without
explosive development in southern Canada. The pattern is further
complicated by another low moving into the Pac NW ready to rush
the wave along. Now, the elongated/sheared out nature of the
surface trough is evolving briefly to a double barrel low before
most of the energy moves into the bottom of the wave Monday night.
By then, the negative tilt is gone and the surface low moves out
of the Great Lakes. Will be interesting if that low remains as
weak at the surface as is currently in the models.

All of that being said, what that low means for Central IL is a
frontal passage on Saturday, running into some unstable summer air
again, and another round of showers and thunderstorms for the
region. A more pleasant Sunday with slightly cooler temperatures,
more in line with seasonal normals...highs in the upper 70s/lower
80s. A break in the precip expected to continue into mid week as
high pressure sets up over the region. On Tuesday, the ridge axis
slips to the east and another slow warm up comes back into the
forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 656 AM CDT Thu May 31 2018

Scattered TSRA will develop starting late morning into afternoon.
A more organized and stronger system of thunderstorms may impact
mainly southern terminals KSPI-KDEC southward in the late
afternoon and evening. Timing any break in thunderstorm activity
is not possible at this time given timing uncertainties at this
point. Have incorporated VCTS in TAFS starting 19-21Z, continuing
until 02-03Z. Winds SW under 12 kts diminishing after 02Z.
Primarily VFR conditions expected through the period, although
MVFR and strong gusty winds possible in thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...37
Hazardous weather outlook, May 31, 5:26 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
526 AM CDT Thu May 31 2018

ILZ027>031-037-038-011100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
526 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected, however gusty winds and lightning
will accompany thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

The next chance for thunderstorms will arrive Saturday afternoon
into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-055>057-063-011100-
Champaign-Clark-Coles-De Witt-Douglas-Edgar-Piatt-Vermilion-
526 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will develop for this afternoon and
evening. Some of these storms may become severe...with damaging
wind gusts in excess of 60 mph and hail larger than one inch
diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another storm system will bring thunderstorm chances back to the
area Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 to 10 p.m. today.

ILZ036-040>042-047>054-061-062-066>068-071>073-011100-
Cass-Christian-Clay-Crawford-Cumberland-Effingham-Fulton-Jasper-
Lawrence-Logan-Macon-Mason-Menard-Morgan-Moultrie-Richland-
Sangamon-Schuyler-Scott-Shelby-
526 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will develop for this afternoon and
evening. Some of these storms may become severe...with damaging
wind gusts in excess of 60mph and hail one to 2 inches in
diameter. Severe weather threats will be highest south of I-72.
There will also be an isolated tornado threat south of I-70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Another storm system will bring thunderstorm chances back to the
area Saturday night. There is a chance some of these storms may
become severe with large hail and locally damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 to 10 p.m. today.

37

In the hours before

Local storm report, May 31, 7:23 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
723 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
05/31/2018  M1.17 INCH       CHAMPAIGN          IL   ASOS

            24 HOUR TOTAL.

&&

SBAKER
Local storm report, May 31, 7:24 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
05/31/2018  M1.14 INCH       CLARK              IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

SBAKER
Local storm report, May 31, 9:04 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       4 SW ATHENS             39.92N 89.78W
05/31/2018  M1.01 INCH       MENARD             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
05/31/2018  M1.67 INCH       MCLEAN             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0500 AM     HEAVY RAIN       4 NE NORMAL             40.56N 88.95W
05/31/2018  M1.63 INCH       MCLEAN             IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       FISHER                  40.32N 88.35W
05/31/2018  M1.33 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       PARIS                   39.62N 87.69W
05/31/2018  M2.00 INCH       EDGAR              IL   CO-OP OBSERVER

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       OGDEN                   40.12N 87.96W
05/31/2018  M1.35 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
05/31/2018  M1.30 INCH       VERMILION          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0730 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
05/31/2018  M1.14 INCH       CLARK              IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       2 WSW LAWRENCEVILLE     38.72N 87.72W
05/31/2018  M1.81 INCH       LAWRENCE           IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       ROBINSON                39.01N 87.74W
05/31/2018  M1.70 INCH       CRAWFORD           IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

GEELHART
Local storm report, May 31, 9:48 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SE NORMAL             40.50N 88.97W
05/31/2018  M2.70 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
05/31/2018  M2.23 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       WESTVILLE               40.04N 87.64W
05/31/2018  M2.15 INCH       VERMILION          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 SSE NORMAL            40.50N 88.99W
05/31/2018  M2.08 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       4 ESE CHRISMAN          39.78N 87.60W
05/31/2018  M1.96 INCH       EDGAR              IL   COCORAHS

            24-HOUR TOTAL

0600 AM     HEAVY RAIN       HUTSONVILLE             39.11N 87.66W
05/31/2018  M1.92 INCH       CRAWFORD           IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 W LAWRENCEVILLE       38.73N 87.71W
05/31/2018  M1.81 INCH       LAWRENCE           IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       EL PASO                 40.74N 89.01W
05/31/2018  M1.65 INCH       WOODFORD           IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       2 NNW DEWEY             40.35N 88.30W
05/31/2018  M1.21 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       BROADLANDS              39.91N 88.00W
05/31/2018  M1.13 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       PHILO                   40.00N 88.16W
05/31/2018  M1.13 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 SW CHAMPAIGN          40.09N 88.29W
05/31/2018  M1.06 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
05/31/2018  M1.01 INCH       VERMILION          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       7 SSE PETERSBURG        39.92N 89.80W
05/31/2018  M1.01 INCH       MENARD             IL   COCORAHS

            24-HOUR TOTAL

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:10 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper46 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningILXCrawford, Lawrence61 min
May 31, 11:26 AM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland49 min
May 31, 4:03 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean42 min
May 31, 4:33 PM CDTSpecial Weather StatementILXChampaign42 min
May 31, 5:06 PM CDTSpecial Weather StatementILXChampaign39 min
May 31, 5:42 PM CDTSpecial Weather StatementILXVermilion48 min
May 31, 6:06 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion39 min
May 31, 6:34 PM CDTSpecial Weather StatementILXEdgar41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.